MAUDE Adverse Event Report: MPRI ACTIVA; STIMULATOR, ELECTRICAL, IMPLANTED, FOR PARKINSONIAN TREMOR

MPRI ACTIVA; STIMULATOR, ELECTRICAL, IMPLANTED, FOR PARKINSONIAN TREMOR
Model Number 3387S-40
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Stroke/CVA (1770); Infarction, Cerebral (1771); Edema (1820); Fatigue (1849); Fever (1858); Hematoma (1884); Intracranial Hemorrhage (1891); Hemorrhage, Subarachnoid (1893); Hemorrhage, Subdural (1894); Hyperglycemia (1905); High Blood Pressure/ Hypertension (1908); Hypoxia (1918); Unspecified Infection (1930); Muscle Weakness/Atrophy (1967); Neurological Deficit/Dysfunction (1982); Paralysis (1997); Pulmonary Edema (2020); Respiratory Distress (2045); Seizures (2063); Sepsis (2067); Tachycardia (2095); Urinary Tract Infection (2120); Dysphasia (2195); Electrolyte Imbalance (2196); Complaint, Ill-Defined (2331); Shaking/Tremors (2515); Cognitive Changes (2551); Confusion/ Disorientation (2553); No Code Available (3191)
Date of Event 06/15/2017
Type of Reportable Event Death
Event or Problem Description
Information was received from a health care provider (hcp) of a clinical study regarding a patient who was implanted with a neurostimulator for essential tremor.It was reported that following the lead placement procedure, the patient was doing well and was stable.A ct scan was performed that resulted in some pneumocephalus.The patient then developed confusion and was brought to the emergency department on (b)(6) 2017.Early in the morning on (b)(6) 2017 the patient experienced left-sided weakness and decreased verbal output.The patient experienced a "sdh", "respiratory compromised", and "2/2 failure to thrive".The diagnostic methods included imaging on (b)(6) 2017 that resulted in the identification of an edema surrounding the right frontal lobe lead, a 9 mm thick subdural hematoma, a subcutaneous hematoma overlying the surgical site, and a new midline shift from right to left measuring 8 mm.An examination was performed on (b)(6) 2017 that resulted in the identification of an altered mental status.Another set of imaging was performed on (b)(6) 2017 that showed no visible change from the (b)(6) 2017 examination; there was a stable intracranial hemorrhage, no hydrocephalus, stable mild leftward midline shift that measured 7 mm.Laboratory testing was also performed on this date and resulted in moderate growth of upper respiratory bacteria.On (b)(6) 2017, a neurological exam was performed that resulted in the identification of the patient being more drowsy, less responsive, continued right hemiplegia, and not speaking.It was noted that the patient was able to follow some simple commands on their right side but required stimulation to do so.On (b)(6) 2017, sdh/cerebral edema, tachycardia, acute respiratory insufficiency, and pulmonary edema were reported.The etiology was noted as possibly related to the device/therapy and possibly related to the implant procedure.The actions/interventions taken to resolve the event included medical or non-surgical therapy that was specified as in-patient hospital care on (b)(6) 2017.The seriousness of the event was noted as resulting in a life-threatening illness or injury, required an in-patient or prolonged hospitalization, and lead to death.No further complications were reported/anticipated.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received from a health care provider (hcp) of a clinical study via a manufacturer representative (rep).It was reported that the patient had the bone markers placed and then had stage 2 (lead implantation) on 2(b)(6)017.It was also noted that the patient developed a subdural hematoma (sdh) and a subarachnoid hemorrhage (sah).
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received from a health care provider (hcp) via a manufacturer representative (rep).It was reported that the death was related to the device or the procedure.No further complications were reported/anticipated.
 
Additional Manufacturer Narrative
The listed patient codes are applicable upon further review.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the patient was implanted with the deep brain stimulation (dbs) for essential tremors and for parkinson's disease.It was reported following implantation of the dbs system, the patient was started on levnox for anticoagulation due to his mechanical aortic valve.On (b)(6) 2017 the previously reported small, right subdural hematoma (sdh) was thought to have caused the patient's aphasia and then a subsequent fall.It was noted the patient developed left hemiparesis overnight and continued to have progressive decline.Repeat imaging was largely unrevealing.The patient's primary diagnosis was compression of the brain.Secondary diagnosis included cerebrovascular accident, hypertension, hypoxia, sinus tachycardia, mechanical aortic valve, subdural hematoma, seizure, electrolyte abnormalities, malnutrition, and systemic inflammatory response syndrome.A ct showed increased right pneumocephalus and previously reported right sdh.Along with the previously reported sdh/cerebral edema, venous infarction was suspected.During that 24 hours, the patient continued to require aggressive nasotracheal (nt) suctioning more than once an hour due to heavy secretions related to acute respiratory insufficiency and pulmonary edema.There was fluctuation in the neuro exam.The patient was started on 3% normal saline the day prior and was therapeutic on 3% normal saline.The patient's problem list included sdh, pulmonary edema, acute respiratory insufficiency, thrombocytopenia (which was resolved), urinary tract infection, deconditioning, acute severe protein/calorie malnutrition, hyperglycemia, and cerebral edema.A physical exam indicated the patient was nonverbal but nodding to questioning.The patient was able to follow commands with the right upper and lower extremity but had weak (withdrawn) left upper and lower extremity.The patient awakened to voice, opened eyes to command, was aphasic, and lagophthalmos of the left eyelid.He had rhonchi in upper lobes.The patient had tachycardia, which was possibly related to combination of anxiety, and increased work of breathing related to secretions.It was indicated the patient had essential and intention tremor in the right upper extremity.The patient was being tube fed and was tolerating the feeds.It was unknown if there was any meaningful improvement in the patient's neuro exam.Lasix was to be tried again to see if it would assist in the patient's breathing.The patient was started on rocephin, but given his continued fever, worsening pulmonary function, and secretions, the physician was to broaden his antibiotics.The patient had multiple organ systems at risk, requiring monitoring and management.Radiology reports indicated the patient had worsening aeration at the left lung base, likely related to atelectasis.There was persistent mild pulmonary edema, and right central venous catheter placement without evident pneumothorax.The patient's family was particularly concern that his aphasia and left hemiplegia would be permanent.The patient's death occurred 3 days following admission into the hospital.The patient had no communicable disease and his admit diagnosis was subdural.The immediate cause of death was reported to be respiratory compromise 2/2 failure to thrive.An autopsy was not requested by the physician nor the family.No further complications were reported/anticipated.

Brand Name
ACTIVA
Common Device Name
STIMULATOR, ELECTRICAL, IMPLANTED, FOR PARKINSONIAN TREMOR
Manufacturer (Section D)
MPRI
road 149 km 56.3
villalba PR 00766
MDR Report Key6654255
Report Number2649622-2017-07575
Device Sequence Number1286186
Product Code MHY
UDI-Device Identifier00643169516540
UDI-Public00643169516540
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P960009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date10/20/2019
Device Model Number3387S-40
Device Catalogue Number3387S-40
Device Lot NumberVA1FGWD
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2017
Supplement Date Received by ManufacturerNot provided
07/07/2017
08/04/2017
Initial Report FDA Received Date06/20/2017
Supplement Report FDA Received Date06/21/2017
07/25/2017
09/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Life Threatening;
Patient Age77 YR
Patient Weight75